Vyvanse and Exercise: Should You Work Out When Taking Medication?
Posted by Prescription Hope - See Editorial Guidelines (Last Updated On: Fri Apr 28 2023)
If you’re wondering whether Vyvanse and exercise is a good idea, or any other medication for that matter, here’s some information on working out while taking medication.
If you’re prescribed prescription medication, you may be wondering if it mixes well with exercise.
Before you pop a pill and hit the iron, keep reading about how your prescription medication can affect your workout.
Working Out On Medication Tips
Here are some things to consider if you are working out on medication. Consult with a doctor before trying any of these tips.
Your doctor might advise you to exercise first and then take your medication, especially if you’re prone to exercise in the morning. Always ask your doctor about the timing of your medication.
You may be advised to eat something before your workout since food can slow down the absorption of your medication. It’s typically best to wait until the effects of your drug wear off, which usually take four to six hours before you work out.
It may be recommended to decrease the intensity of your workout or to take a rest if you feel overheated. Always listen to your body. Everyone can feel a little different when it comes to how exercise and medications affect your body.
Exercising on Vyvanse Or Other Stimulants
If you are prescribed Vyvanse, consult with your doctor before working out on it. Your doctor might recommend that you exercise in the morning before you take your medication. It may also be suggested that you monitor your exercise tolerance and then discuss it with your doctor to decide if your dose is working, or if you need to lower it.
You should not stop taking your prescribed medication until you consult with your doctor. Because Vyvanse is in the amphetamine class and is a stimulant, you may discover these side effects when you work out on it.
Side effects such as high blood pressure, an increased heart rate, anxiety, tremors, agitation, overheating, or even high risk of a heart attack could occur. This side effects can increase if you abuse your prescription.
Working Out On Antidepressants
If you are prescribed a serotonin reuptake inhibitor (SSRI’s) such as Zoloft, Paxil, or Prozac, these work by preventing the reabsorption of serotonin that causes a sedative effect. These medications can make you fatigued or drowsy, resulting in less energy for your workout.
Be careful, because you might not see this happening immediately. Antidepressants tend to take a few weeks before they start working. This doesn’t mean you should stop being active.
Exercise is crucial to battling depression. It might be hard to determine if the antidepressant is affecting your workout, or if your depression just isn’t controlled.
So consult with your doctor on when and how you can exercise on your SSI medication. Your doctor may be able to figure out a way to adjust your dosage or switch you to another medication.
Exercising on Xanax Or Other Benzodiazepine’s
Xanax is another medication that you should be careful using while exercising. Xanax is prescribed to treat panic disorders and anxiety. Its calming effects reduces your brain activity and stimulation.
Side effects associated with Xanax include fatigue, drowsiness, low energy, and muscle relaxation. These side effects can impact your energy levels and or your ability to safely exercise. Again, consult with your doctor about exercising with your Xanax prescription.
Working Out on Sleeping Pills
While it may seem obvious to not pop a sleeping pill before working out, sometimes a sleeping pill can still be in your system, especially during a morning workout. Here are some things to keep in mind.
Sleeping pills can lead to you being uncoordinated during exercising which can be incredibly dangerous, like falling off the treadmill or injuring yourself with heavy equipment dangerous.
If you are taking a sleeping pill, make sure that you are working out when the side effects have completely worn off.
Allergy Medicines and Exercise
If you suffer from allergies, you know the pain of allergy season all too well. Be warned that allergy medication, like Benadryl, can make you feel drowsy until it wears off.
These medications cross the blood-brain barrier which impacts your memory, coordination and causes drowsiness. You might want to try out different brands before you see how comfortable you feel taking your allergy medication and working out.
Allergy medications could also cause a risk of excessive sweating and over-heating which can lead to dehydration. Make sure to drink plenty of water if you plan on working out while taking allergy medication.
Laxatives and Exercise
Laxatives are another over the counter medication that can be problematic to your workout. Certain laxatives cause the muscles in your gut to contract, which can lead to stomach pain and cramping.
During exercising, less blood flows to your gut, because it goes to your brain and skeletal muscles instead. This can make stomach cramping worse. To remedy this, don’t take laxatives too close to when you plan to workout, which may even mean the night before a morning workout.
Other Medications That Can Make Working Out Dangerous
There are other prescription medications that can be dangerous to take while working out. Always consult with your doctor and do your own research, before working out while taking a prescription medication.
Now that you know how certain medications and exercise interact, make sure to workout safely. Always consult with your doctor about prescription medication before you work out on it, and listen to your body.
For more information or help with your prescription medication, contact us today to learn about Prescription Hope’s medication access service!
Once you have been pre-qualified and your first charge has been paid but we find we can’t get your medication, you will be refunded any service fees paid for the medication.